Overdose Profile: Zoloft & Methadone | Preventing Accidental Overdose

Overdose Profile: Zoloft & Methadone

Learn about Zoloft and methadone and what kind of symptoms to look out for to prevent death from overdose. A lethal combination when used together, these drugs require active education to prevent addiction and accidental overdose.

Zoloft: The Most Widely-Used Antidepressant

When a person exhibits symptoms of severe depression, a primary care or another provider may prescribe medication to alleviate the symptoms. The term “antidepressant” is a blanket expression that refers to five different types of drugs of which selective serotonin reuptake inhibitors (SSRIs) are included.

Considered to have the fewest side effects, Zoloft is the most-prescribed antidepressant and SSRI that is used to treat severe depression, obsessive-compulsive disorder, panic and anxiety disorders, post-traumatic stress disorder, types of phobias and intense fears, and even certain types of bipolar disorder.

However, Zoloft’s side effects still pose an issue with prescribed users. It has more of an activating effect than other SSRI antidepressants, thus some have reported feeling agitated or experiencing insomnia while taking Zoloft. Some of the most pronounced effects experienced by individuals taking Zoloft were those that are sexual in nature. Patients have reported difficulty achieving orgasm during sex and symptoms of sexual arousal disorder. Still, sexual side effects are common of other SSRI medications.

Since the maximum therapeutic dosage for Zoloft is relatively low at 200 milligrams per day, overdose can occur without adequate care and proper dosage. Individuals overdosing on Zoloft or sertraline may experience:

  • Nausea
  • Drowsiness
  • Dizziness
  • Hallucinations
  • Delirium
  • Shaking or tremors
  • Marked increase or decrease in heart rate
  • Dramatic increase in blood pressure, which may lead to lost consciousness

Seizures can occur and, in the most severe cases, coma and death are also possible. In the event that an individual is overdosing on Zoloft, it’s important to contact emergency medical services as soon as possible.

Methadone

Methadone is used in opioid treatment, including for heroin, and is used in replacement and maintenance therapies for opioid addiction. The benefit of methadone is that it blocks the effects of other opioids while also not providing the same “high” that substance abusers would get from the other opioids, which allows addicts to replace heroin and other opioids with methadone without becoming intoxicated or experiencing withdrawal symptoms.

Since the fear or onset of withdrawal is one of the leading reasons why addicts continue to abuse drugs, the idea is that addicts will be unlikely to continue using when the methadone can effectively prevent withdrawal.

When it comes to this form of replacement treatment, there are two differing perspectives: One side sees the use of methadone as simply replacing one addiction with another and, therefore, a form of continued chemical dependency. The other side focuses on the reduction of potential harm and considers replacement therapy with methadone to be effective since individuals must be supervised and participate in group sessions or other treatments in order to be medicated.

Regardless of whether or not replacement therapy is a viable treatment for opioid addiction, the fact remains that methadone is incredibly dangerous when used improperly. The effects of methadone, when used in a therapeutic setting, are considered to be nominal. However, when abused, the drug has a depressant or sedative effect, slowing down one’s breathing and heart rate.

A methadone overdose is typically accompanied by:

  • Pronounced drowsiness
  • Nausea
  • Abdominal pain
  • Constricted pupils
  • Dizziness
  • Disorientation
  • Muscle twitches
  • Weakness
  • Cold and clammy skin
  • A blue coloring around the lips or at the tips of the fingers
  • Limpness in limbs or muscles
  • Sedation or loss of consciousness

Methadone is considered to be especially lethal when mixed with antidepressants (e.g. Zoloft), alcohol, benzodiazepines, or opioids, although it is highly dangerous when mixed with virtually any substance. If an individual is exhibiting signs of methadone overdose, it’s crucial to immediately seek emergency medical assistance.

Find Your Way to a Happy, Sober Life with the Palm Beach Institute

Feel like the only direction you’re being guided toward is another relapse? Recovery isn’t a straight line and often comes with setbacks, meandering roads, and breaks. If you or a loved one is struggling with keeping sober, it may be necessary to seek more drug and alcohol treatment. Come to the Palm Beach Institute, where we treat you like family, provide a supportive community, and work hard to teach inherent life skills to practice in recovery. Call our 24-hour helpline at (844) 318-0071 and start living sober today.

Related Reading
  • Sorry to be upsetting the cart here, but I wanted to clearify something in your “aboutMethadone and Zoloft” section of the website. It says in the Methadone overdose subsection “Methadone is considered to be especially lethal when mixed with benzodiazepines (e.g. Zoloft),“ If I am not mistaken isn’t Zoloft a SSRI not a benzodiazepine?

    1. It seems that we had a typo. The text has been changed and now label Zoloft as an antidepressant. Thank you Hailey!

  • Leave a Comment